Minnesota, 2004Damaging Wind in Minnesota, May 16, 2004
May 16, 2004 · NWS FSD · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 16, 2:08 PM CST, 3 hours 17 minutes earlier.
Area forecast discussion, May 16, 2:08 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT SUN MAY 16 2004
.DISCUSSION...
12Z WATER VAPOR IMAGERY INDICATED STRONG SHORTWAVE MOVING OVER THE
ROCKIES WITH WIND PROFILERS SHOWING 45+KT LLJ HAS DEVELOPED IN
RESPONSE TO SHORTWAVE. BY 15Z WIDESPREAD SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED ACROSS NORTHERN NEBRASKA AND SOUTH DAKOTA IN AREA OF
H850 MOISTURE AND TEMP ADVECTION. MODELS HAVING TROUBLE INITIALIZING
YET AGAIN WITH THE ETA BEST AT JET LEVEL...AND THE GFS BETTER IN THE
LOWER LEVELS. BASED ON THE ALL THE CONVECTION AM MORE INCLINED TO
LEAN TOWARDS THE ETA...BUT ETA WAS NEAR 10C OFF AT H850 AT RAPID
CITY THIS MORNING...AND IT HAD THE FRONT AT THIS LEVEL FAR TO
NORTH...THAT BEING SAID WILL TRY TO GO WITH MORE OF A BLEND OF THE
TWO MODELS.
PRIMARY CONCERN WILL BE ONGOING PRECIPITATION EVENT. 19Z LAPS
ANALYSIS INDICATED AN INSTABILITY AXIS BEGINNING TO SURGE NORTHWARD
WITH MID TO UPPER 50 DEWPOINTS GETTING AS FAR NORTH AS SIOUX CITY.
CAPES HAVE CLIMBED TO 1000-1200J/KG. MAIN PROBLEM WITH AFTERNOON
CONVECTION IS LACK OF SIGNIFICANT CAP...WHICH IS ALLOWING NUMEROUS
STORMS TO FORM AND NOT LETTING ENERGY BUILD UP. THIS ISNT THE CASE
ACROSS SOUTH CENTRAL NEBRASKA WHERE CAP IS ALLOWING CAPES TO BUILD
UP TO 2000-2500J/KG. THIS AIR WILL BEGIN TO SURGE NORTHWARD THIS
EVENING AS WARM FRONT LIFTS AHEAD OF NEXT WAVE. INITIAL SEVERE THREAT
WILL BE ALONG WARM FRONT...THEN SPREADING EAST AS FRONT RETREATS AS
A COLD FRONT. ALTHOUGH PERSISTENT RAIN HAS KEPT THE BOUNDARY LAYER
COOL THUS LIMITING SFC INSTABILITY. DESPITE THE QUESTIONABLE
INSTABILITY IN SOME AREAS...SHEAR REMAIN S VERY IMPRESSIVE AND WILL
BE ENOUGH FOR STORMS TO ORGANIZE. THIS WAS EVIDENCED BY BOW ECHO
STRUCTURE ACROSS WESTERN CWA THAT FORMED AROUND 19Z. SPOTTER CALLS
CONFIRMED HOWEVER THAT WINDS WERE UNABLE TO BREAK THE INVERSION AND
REACH THE SFC HOWEVER. BESIDES SEVERE THREAT...HEAVY RAIN MAY BECOME
A PROBLEM LATER TONIGHT AS FRONT SLOWS AND H850 WINDS AND MOISTURE
ADVECTION BECOME NEARLY PARALLEL TO THE FRONT WHICH SHOULD ALLOW FOR
SOME TRAINING CELLS. AFTER COORDINATION DECIDED NOT TO GO WITH A FLOOD
WATCH BUT MENTIONED HEAVY RAIN POTENTIAL IN THE ZONES...AND THIS
WILL HAVE TO BE WATCHED AS EVENING PROGRESSES. FRONT SLOWLY WORKS
SOUTH BY 12Z AND MAY HANG UP A WHILE ACROSS EXTREME SOUTH BEFORE
FINALLY EXITING. WILL KEEP SOME POPS RUNNING THROUGH THE AFTERNOON
TO ACCOUNT FOR THIS. THERE SOME POTENTIAL FOR RW IN THE NORTH WITH
COLD PUSH...BUT STRONG SUBSIDENCE WITH THE CAA SHOULD KEEP
COVERAGE/AMOUNTS LIMITED. CWA WILL THEN BE UNDER THE EFFECTS OF
RATHER DEAD AIR AS SFC HIGH SITS OVER THE AREA AND KEPT THE COOLER
THAN GUIDANCE TEMPERATURES GOING. ALTHOUGH THERE IS STILL A SMALL
CHANCE OF SHOWERS ON TUESDAY AS JET STREAK PASSES...NEXT WIDESPREAD
WX EVENT LOOKS TO BE ON WEDNESDAY AS ANOTHER LOW SPINS UP ACROSS THE
WESTERN PLAINS...WHICH SHOULD BRING WARMER MORE HUMID AIR BACK TO
THE AREA. INSTABILITY ACTUALLY LOOKS BETTER FOR WEDNESDAY THAN
TODAY...AND AREA WILL HAVE STRONG SHEAR AS WINDS GO FROM SOUTHEAST
TO WEST...SO ANOTHER ROUND OF STRONG THUNDERSTORMS IS POSSIBLE MID
WEEK.
IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUE TO SHOW A FAIRLY
ACTIVE PATTERN FOR THE CENTRAL PLAINS THROUGH NEXT WEEKEND. DOMINANT
FEATURE CONTINUES TO BE CLOSED LOW DEVELOPING OVER THE ROCKIES AND
FRONTAL BOUNDARY THAT STALLS OUT ACROSS THE PLAINS. ALTHOUGH MODELS
HAVE FAIR AGREEMENT WITH THE HEIGHT FIELDS AT H500 THEY CONTINUE TO
JUMP AROUND WITH PLACEMENT OF SFC FRONT...WHICH WILL BE KEY TO
PRECIP CHANCES. ETA/ECMWF SIMILAR ON EVOLUTION OF THE FRONT...WITH
THE CANADIAN A BIT FARTHER NORTH. LOOKS LIKE CWA WILL BE ON THE COOL
DRY SIDE OF THE BOUNDARY ON THURSDAY AFTERNOON...WITH THE ONLY
CHANCE FOR PRECIP EARLY FRIDAY MORNING AS H700 WAA PATTERN SETS IN.
INSTABILITY IS VERY WEAK THROUGH FRIDAY AFTERNOON...WITH THE BEST
INSTABILITY BEING FROM PARCELS LIFTED AT H700. BASED ON THE MEAGER
INSTABILITY WILL GO WITH SHOWERS AND ONLY ISOLATED THUNDERSTORMS ON
FRIDAY. MODELS CONTINUE TO POINT TO THE NEXT WIDESPREAD WEATHER
MAKER WILL BE ON SATURDAY AS FRONT INITIALLY SURGES NORTHWARD AHEAD
OF SHORTWAVE AND INSTABILITY RETURNS TO THE AREA. FOR TEMPS...WITH
THE MORE AGGRESSIVE PUSH OF THE FRONT LOWERED TEMPS A BIT THROUGH
THE FIRST FEW PERIODS. AFTER THAT DECIDED TO GO BELOW H850 MIX OUT
TEMPS BASED ON POSSIBLE PRECIP/CLOUDS AND WENT CLOSE TO THE MEX
NUMBERS WHICH SEEM REASONABLE BASED ON EXPECTED PATTERN.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
JRM
Hazardous weather outlook, May 16, 10:41 AM CST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1141 AM CDT SUN MAY 16 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE AREA THIS AFTERNOON. SMALL HAIL WILL BE POSSIBLE WITH
THESE STORMS. BY LATE AFTERNOON AND EARLY EVENING...THUNDERSTORMS
ARE EXPECTED TO REDEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA INTO
NORTH CENTRAL NEBRASKA...AND MOVE EAST OVER NIGHT AHEAD OF A COLD
FRONT. THESE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL
AND DAMAGING WINDS. A FEW TORNADOES COULD ALSO DEVELOP LATE THIS
AFTERNOON OR EARLY EVENING. THE GREATEST SEVERE WEATHER THREAT
THIS EVENING...APPEARS TO BE SOUTHEAST OF A PICKSTOWN TO MARSHALL
LINE.
HOWEVER...WIDESPREAD CLOUD COVER OVER THE PLAINS COULD LIMIT THE
SEVERE WEATHER THREAT THIS EVENING. IF MORE SUNSHINE DEVELOPS
NEAR BOUNDARY OVER SOUTH CENTRAL SOUTH DAKOTA...AND NORTH CENTRAL
NEBRASKA LATER THIS AFTERNOON...THE THREAT OF SEVERE WEATHER WILL
INCREASE SIGNIFICANTLY.
FLOODING...
A COMPLEX OF THUNDERSTORMS WHICH DEVELOPS THIS EVENING WILL HAVE
A CHANCE OF PRODUCE LOCALLY HEAVY RAINFALL...WITH A THREAT FOR
FLASH FLOODING. RAINFALL IS EXPECTED TO BECOME MORE WIDESPREAD
AND HEAVIER FROM LATE EVENING ON...AS LOW LEVEL INFLOW WINDS
SUSTAIN ONGOING THUNDERSTORMS INTO EARLY MORNING ACROSS NORTHWEST
IOWA AND FAR NORTHEAST NEBRASKA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Thunderstorm Wind, Pipestone
- When
- May 16, 5:25 PM CST
- Where
- Pipestone County, 5 mi W of Pipestone
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.000, -96.417
Thunderstorm winds blew down power lines near state highway 30 just east of the South Dakota state line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, May 16, 2004$915,000 · F0 · 30 events
- Tornadoes and Flood in Kansas, May 16 to 17, 2004$66,000 · F1 · 47 events
- Tornadoes and Flash Flood in Nebraska, May 16, 2004$106,000 · F1 · 17 events
- Strong Wind in Kansas, May 16, 2004$100,000 · 65 kt wind · 7 events
- Lightning Strike in Delaware, May 16, 2004$81,000 · 1 event
- Tornadoes and Flash Flooding in Kansas, May 16, 2004F0 · 40 events
- Tornado in Kansas, May 16, 2004$50,000 · F0 · 1 event
- Damaging Wind in South Dakota, May 16, 2004$50,000 · 61 kt wind · 1 event
- Lightning Strike in Minnesota, May 16, 2004$30,000 · 1 event
- Damaging Wind in Minnesota, May 16, 2004$30,000 · 69 kt wind · 1 event
- Damaging Wind in Tennessee, May 16, 2004$20,000 · 65 kt wind · 1 event
- Tornado in Minnesota, May 16, 2004$20,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402827.